Alert archive / South Carolina / Lake Wind Advisories in 2012

Lake Wind Advisory 17, NWS Columbia, SC

December 18, 201216 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Dec 18, 2012, 4:13 AM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Dec 18, 2012, 10:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2012, 4:13 AM EST (09:13 UTC)
In effect from
Dec 18, 2012, 10:00 AM EST
Expired
Dec 18, 2012, 5:00 PM EST
In force
7 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -294 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-294 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WWUS72 KCAE 180913
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
413 AM EST TUE DEC 18 2012


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
182200-
/O.NEW.KCAE.LW.Y.0017.121218T1500Z-121218T2200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
413 AM EST TUE DEC 18 2012

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM
EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EST
THIS AFTERNOON.

* TIMING...FROM MID-MORNING THROUGH THIS AFTERNOON.

* WINDS...WEST TO NORTHWEST WINDS 15 TO 25 KNOTS.

* IMPACTS...STRONG WINDS WILL CAUSE HAZARDOUS CONDITIONS ON
  AREA LAKES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS AND PERSONAL WATERCRAFT WILL BE
ESPECIALLY PRONE TO CAPSIZING.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Dec 18, 3:08 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 18, 3:08 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
308 AM EST TUE DEC 18 2012

.SYNOPSIS...
A COLD FRONT EXTENDING FROM EASTERN TN TO THE FL PANHANDLE WILL MOVE
OFFSHORE BY MID-MORNING. HIGH PRESSURE WILL BUILD ACROSS THE REGION
TODAY AND WEDNESDAY. ANOTHER COLD FRONT WILL CROSS THE AREA
THURSDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG
WITH BREEZY CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT EXTENDING FROM EASTERN TN TO THE FL PANHANDLE WILL
CROSS THE MIDLANDS AROUND SUNRISE AND MOVE OFF THE COAST BY
MID-MORNING. AN UPPER LEVEL TROUGH AXIS STRETCHING FROM THE GREAT
LAKES TO THE GULF COAST WILL MOVE THROUGH THE AREA THIS MORNING.
THE ATMOSPHERE WILL CONTINUE TO DRY TODAY AS WINDS SHIFT MORE
WESTERLY BEHIND THE FRONT. BY MIDDAY...SKIES WILL BE SUNNY AS HIGH
PRESSURE APPROACHES FROM THE WEST. STILL EXPECT HIGHS TO RANGE
THOUGH THE 60S...WHICH IS IN LINE WITH MOS CONSENSUS.

CLEAR SKIES AND LIGHT WINDS ASSOCIATED WITH THE AREA OF HIGH
PRESSURE WILL ALLOW TEMPERATURES TO COOL INTO THE 30S TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
SURFACE HIGH PRESSURE OVER THE REGION WEDNESDAY MORNING WILL
MOVE OFF THE COAST BY EVENING...WHILE UPPER LEVEL RIDGING REMAINS.
TEMPERATURES ARE FORECAST TO RISE ABOVE NORMAL...IN THE MID 60S TO
LOWER 70S. MAINLY CLEAR SKIES WEDNESDAY NIGHT. CONSENSUS MOS
TEMPERATURES LOOK REASONABLE WITH LOWS IN THE UPPER 30S TO LOWER 40S
WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE GFS...NAM AND ECMWF MODELS SHOW A COLD FRONT CROSSING THE AREA
THURSDAY AFTERNOON AND EVENING. STRONG SHEAR IS ASSOCIATED WITH
THIS FRONT WITH H85 WINDS AROUND 60 KNOTS. THUNDERSTORMS WITH
DAMAGING WIND COULD POSSIBLY OCCUR ALTHOUGH INSTABILITY SHOULD BE
A LIMITING FACTOR. DRY HIGH PRESSURE BEHIND THIS FRONT SHOULD
DOMINATE DURING THE REST OF THE MEDIUM-RANGE PERIOD.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
CONDITIONS IMPROVING TO VFR OVER THE NEXT SEVERAL HOURS...WITH VFR
CONDITIONS EXPECTED FROM 13Z THROUGH THE REMAINDER OF THE PERIOD.

COLD FRONT CONTINUES TO MOVE THROUGH THE EASTERN GULF STATES AND
WILL CROSS THE TAF SITES BY DAYBREAK. MIX OF MVFR AND VFR
CONDITIONS CURRENTLY ACROSS THE TAF SITES WILL IMPROVE TO ALL VFR
OVER THE NEXT COUPLE OF HOURS AS RAIN BAND MOVES FURTHER EAST OF
THE AREA. DRIER AIR WILL MOVE IN BEHIND THE FRONT WITH SKIES
CLEARING BY MID MORNING. WITH A MODERATE PRESSURE GRADIENT OVER
THE AREA TODAY EXPECT WIND GUSTS TO AROUND 20 KTS BETWEEN 15Z AND
23Z.

EXTENDED AVIATION OUTLOOK...INCREASING CONFIDENCE IN RESTRICTIONS
THURSDAY LATE MORNING INTO EARLY FRIDAY MORNING AS ANOTHER COLD
FRONT CROSSES THE REGION. BREEZY CONDITIONS POSSIBLE THURSDAY
NIGHT AND FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Dec 18, 4:13 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
413 AM EST TUE DEC 18 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-191100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
413 AM EST TUE DEC 18 2012

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EST
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Lake Wind Advisories in South Carolina, 2012Lake Wind Advisories in Georgia, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.